Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 26, 2023, 2:48 PM EDT for Hancock County, Washington County, Maine. It took effect at May 27, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2023, 2:48 PM EDT (18:48 UTC)
- In effect from
- May 27, 2023, 8:00 AM EDT
- Expired
- May 27, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WHUS41 KCAR 261848 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 248 PM EDT Fri May 26 2023 MEZ029-030-270100- /O.NEW.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/ Coastal Hancock-Coastal Washington- 248 PM EDT Fri May 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures in the 70s| may cause people to underestimate the dangers of the cold water temperatures which are currently only 48 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
5 follow-up statements
660 WHUS41 KCAR 261958 CCA CFWCAR Coastal Hazard Message...CORRECTED National Weather Service Caribou ME 358 PM EDT Fri May 26 2023 MEZ029-030-270100- /O.COR.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/ Coastal Hancock-Coastal Washington- 358 PM EDT Fri May 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only 48 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
076 WHUS41 KCAR 270008 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 808 PM EDT Fri May 26 2023 MEZ029-030-271000- /O.CON.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/ Coastal Hancock-Coastal Washington- 808 PM EDT Fri May 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
551 WHUS41 KCAR 270641 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 241 AM EDT Sat May 27 2023 MEZ029-030-280000- /O.CON.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/ Coastal Hancock-Coastal Washington- 241 AM EDT Sat May 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
011 WHUS41 KCAR 271908 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 308 PM EDT Sat May 27 2023 MEZ029-030-280000- /O.CON.KCAR.BH.S.0006.000000T0000Z-230528T0000Z/ Coastal Hancock-Coastal Washington- 308 PM EDT Sat May 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
934 WHUS41 KCAR 280008 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 808 PM EDT Sat May 27 2023 MEZ029-030-280815- /O.EXP.KCAR.BH.S.0006.000000T0000Z-230528T0000Z/ /O.NEW.KCAR.BH.S.0007.230528T1200Z-230529T0000Z/ Coastal Hancock-Coastal Washington- 808 PM EDT Sat May 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...The warm air temperatures in the low to mid 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ CB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 26, 12:49 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 26, 12:49 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1249 PM EDT Fri May 26 2023 .SYNOPSIS... Upper level low pressure will move to the east today as high pressure begins to build in from the west. High pressure will settle to our south through the weekend. A weak cold front will cross the area Sunday night. High pressure will slide south across the area Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... 12:30 p.m. update...Showers are still lingering over the eastern portion of the forecast area, although they are very slowly diminishing. Forecast has been updated for current temps/wind and aviation grids have been updated for current ceiling trends. Previous discussion...Upper level low pressure over the area early this morning will gradually slide to the east across New Brunswick through midday today. A bit of moisture wrapping south around the low will back into the area from the north bringing some spotty light showers and drizzle, mainly over northern and eastern areas, and some low clouds this morning into midday. As the low continues east through the Maritimes this afternoon high pressure will begin to build in from the west bringing some clearing this afternoon. The sky will likely end up mostly sunny across the west and partly sunny over the east by late afternoon. Late day highs will range from the low 60s west to the upper 50s east. Tonight will be mostly clear and cool with lows in the low 40s by dawn as high pressure continues to build in. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... The area will be on the far east side of a Rex block over the eastern US through the period. The upper ridge builds Saturday into Sunday with moderating temperatures and then a shortwave digs southeastward out of eastern Canada later Sunday with a dry cold front moving through the area later Sunday afternoon into Sunday night. Strong subsidence will provide warming through the column Saturday into Sunday. with increasing H850/925 temps. H925 temps will reach 15 to 18C by Saturday afternoon and then climb above 20C Sunday afternoon. A deep mixed layer should ensure high temps reach the mid to upper 70s on Saturday except on the immediate coast. A few 80F readings are possible in the lower Penobscot River valley. Cloud cover will be limited to cirrus and scattered fair weather cumulus. Afternoon relative humidity will be very low with readings below 30 percent. Did adjust dew points downward given the dry air mass and deep mixed layer. Warm advection ahead of the approaching cold front and increasing southwest winds will limit cooling on Saturday night. Expect lows to bottom out in the mid to upper 50s. The coast will be cooler with less wind and a bit of an onshore wind component. On Sunday, highs will climb to the low to mid 80s with a westerly flow. The warmth will extend fairly close to the coast with southwest winds along the immediate coast reducing temps. The increasing pressure gradient and deep mixing will bring wind gusts over 30 mph. With holiday recreation on the waters, the strong winds and cold water temperatures raise safety concerns. We will message the risk with Cold Water Safety SPSs and Beach Hazard Statements. We urge media to highlight this risk to viewers. The cold front arrives in northern Aroostook in the afternoon. Some guidance suggests a sprinkle with an modest unstable layer near H700, but will not include PoPs due to very dry lower layers. Also went with much lower dew points than GFS. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The Rex block continues to dominate area weather through the extended forecast. The upper high slowly drifts east Sunday night into Thursday and then appears to retrograde and amplify in the Great Plains late week. This will likely allow another shortwave to dig southeastward into the area late week with a cold front. The cold air advection behind Sunday night's backdoor cold front is fairly impressive with H925 temps expected to be back down towards 5C by Monday morning. It is another dry Canadian air mass, so a deep mixed layer should yield highs in the upper 60s to around 70F with very low humidity and no cloud cover on Monday. PWs will be trending towards record lows with readings near 0.2. The dry air mass led to a reduction in lows for Monday night. Seems that the high may move offshore fairly quickly and set up a return flow, but suspect a shallow inversion could generate readings in the upper 30s to lower 40s. Will have to keep an eye out for patchy frost. The return flow leads to rapidly moderating temps Tuesday into Wednesday. Readings on Tuesday reach the 70s again except near the coast where onshore flow will exist. Temperatures climb into the 80s on Wednesday. Once again the coast will have an onshore flow with reduced temps. Discounted the 26/00Z GFS idea of some convection Wednesday afternoon. Thursday seems more plausible for afternoon convection with temperatures in the 80s and dew points finally climbing into the mid to upper 50s. The 26/00Z GFS solution looks too moist, but do favor the GEMS/ECMWF idea of a cold front moving southward out of Quebec by late week...depending on the evolution of a vertically stacked low that will be spinning off Newfoundland much of the week. That said, confidence is not very high for Thursday at this point, and went with just a slight chance of thunder. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: Conditions this morning are mainly MVFR, even in showers. Have updated northern TAFs to keep MVFR through the morning, but no mention of IFR. Still expecting conditions to improve to VFR this afternoon and remain VFR tonight. VFR conditions are expected Downeast today and tonight. Winds light NW today and very light W tonight. SHORT TERM: Sat through Tues...VFR with generally excellent vis and no cigs under 5000ft. Light winds except Sunday when west winds will gust over 30 mph. && .MARINE... NEAR TERM: Winds and seas will be below SCA today and tonight with light NW wind today and light W wind tonight. Seas will run around 4 ft today offshore and 3 ft tonight. SHORT TERM: Possible Small Craft Advisory on Sunday. Stable conditions will limit gusts, but with the holiday weekend, will not hold back on any advisories with any gusts reaching 25 kt. Seas will stay under 2 to 3 feet through the period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer/LF Short Term...MCW Long Term...MCW Aviation...Bloomer/LF/MCW Marine...Bloomer/LF/MCW
Hazardous weather outlook, May 26, 2:45 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 245 AM EDT Fri May 26 2023 MEZ001>006-010-011-015>017-029>032-270645- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 245 AM EDT Fri May 26 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-270645- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 245 AM EDT Fri May 26 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.